Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Dec 10, 2022, 2:03 PM PST for Monterey County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2022, 2:03 PM PST (22:03 UTC)
- Expired
- Dec 10, 2022, 6:30 PM PST
- In force
- 4 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 82 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262
WGUS56 KMTR 102203
FFWMTR
CAC053-110100-
/O.NEW.KMTR.FF.W.0002.221210T2203Z-221211T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
203 PM PST Sat Dec 10 2022
The National Weather Service in San Francisco has issued a
* Flash Flood Warning for...
The River Fire burn area in...
Northwestern Monterey County in central California...
* Until 500 PM PST.
* At 203 PM PST, Doppler radar indicated heavy rain over the River
Fire Burn Area. Between 0.2 and 0.4 inches of rain have fallen.
The expected rainfall rate is 0.5 to 0.9 inches in 1 hour.
Additional rainfall amounts of 0.5 to 1.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn area will result in debris flow
moving through the River Fire burn area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by heavy rain in and around the
River Fire Burn Area.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the River Fire Burn
Area.
* Some locations that will experience flash flooding include...
mainly rural areas near River Road, in the vicinity of Pine Canyon
Road, and Limekiln Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3645 12163 3645 12161 3647 12161 3649 12164
3652 12160 3657 12169 3660 12169 3660 12165
3657 12161 3658 12159 3639 12144 3638 12145
3642 12150 3640 12153 3639 12152 3637 12152
3637 12153 3643 12158 3642 12160
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-0.9 INCHES IN 1 HOUR
$$
MTR2 follow-up statements
003
WGUS56 KMTR 110045
FFWMTR
CAC053-110230-
/O.EXT.KMTR.FF.W.0002.000000T0000Z-221211T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
445 PM PST Sat Dec 10 2022
The National Weather Service in San Francisco has extended the
* Flash Flood Warning for...
The River Fire burn area in...
Northwestern Monterey County in central California...
* Until 630 PM PST.
* At 445 PM PST, Doppler radar indicated heavy rain over the River
Fire Burn Area. Between 0.2 and 0.5 inches of rain have fallen.
The expected rainfall rate is 0.25 to 0.8 inches in 1 hour.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn area will result in debris flow
moving through the River Fire burn area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by heavy rain in and around the
River Fire Burn Area.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the River Fire Burn
Area.
* Some locations that will experience flash flooding include...
mainly rural areas near River Road, in the vicinity of Pine Canyon
Road, and Limekiln Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life-threatening situation. If you observe movement of
soils move to higher ground immediately.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3645 12163 3645 12161 3647 12161 3649 12164
3652 12160 3657 12169 3660 12169 3660 12165
3657 12161 3658 12159 3639 12144 3638 12145
3642 12150 3640 12153 3639 12152 3637 12152
3637 12153 3643 12158 3642 12160
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.8 INCHES IN 1 HOUR
$$
MTR849
WGUS76 KMTR 110227
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
627 PM PST Sat Dec 10 2022
CAC053-110237-
/O.EXP.KMTR.FF.W.0002.000000T0000Z-221211T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
627 PM PST Sat Dec 10 2022
...FLASH FLOOD WARNING FOR THE RIVER FIRE BURN AREA WILL EXPIRE AT
630 PM PST THIS EVENING FOR NORTHWESTERN MONTEREY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 1000 PM PST for a
portion of central California.
LAT...LON 3645 12163 3645 12161 3647 12161 3649 12164
3652 12160 3657 12169 3660 12169 3660 12165
3657 12161 3658 12159 3639 12144 3638 12145
3642 12150 3640 12153 3639 12152 3637 12152
3637 12153 3643 12158 3642 12160
$$
MMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 9:52 AM PST, 4 hours 11 minutes earlier.
Area forecast discussion, Dec 10, 9:52 AM PST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
952 AM PST Sat Dec 10 2022
.SYNOPSIS...A stronger storm system will spread wind and rain
southward over the region on Saturday. Widespread showers and
possible thunderstorms will follow Saturday night into Sunday,
along with even chillier temperatures. Dry conditions return
Monday with chilly days and cold, frosty nights through at least
midweek.
&&
.DISCUSSION...as of 08:50 AM PST Saturday...Widespread rain
continues over the North Bay this morning as the main frontal
boundary approaches from the northwest. Rain rates have been
between 0.10"-0.25" with isolated amounts up to around 0.75" per
hour. This is resulting in minor urban flooding in poorly drained
and flood prone areas as well as rises on creeks and streams. This
band will continue to shift southward through the morning and
impact the San Francisco here in the next hour or two. Isolated
thunderstorms have also been reported ahead of the boundary this
morning. Additionally, rainfall is already begging to add up along
the coastal ranges with both the Santa Cruz Mountains and the
Santa Lucia Range picking up between 1.00"-2.25" in the wettest
locations. Lastly, strong southerly winds prevail out ahead of
this frontal boundary with wind gusts greater than 60 mph in the
highest peaks and ridges. All that said, the ongoing forecast
remains on track with no updates anticipated this morning. For
more, please see previous forecast discussion below.
&&
.PREV DISCUSSION....as of 03:00 AM PST Saturday...Precip with the
approaching strong Pacific cold front has just started over the
North Bay the past couple of hours, with some continuing
additional shower activity father south as a weak warm front moves
through. Latest satellite imagery and surface reports indicate
the frontal boundary itself is now just offshore from Cape
Mendocino, then extending out over the Pacific to the southwest.
Both the NLDN and the GOES-17 GLM have been picking up lightning
activity along the front, and just recently also ahead of it over
the interior of far northern California. Radar imagery from KBHX
on the far northern California coast shows it developing a NCFR
structure, as has been expected given projected accompanying
combination of very strong low-level wind shear and appreciable
surface-base CAPEs. Will thus need to carefully monitor our radar,
KMUX, for any development of significant rotational signatures.
Wind Advisories have been issued (see SFONPWMTR) and locally
heavy rain can be anticipated in accompaniment with passage of the
primary frontal precipitation band. Rain looks to become
widespread around the SF Bay Area by around sunrise, with heaviest
rain and strongest winds just ahead of and with the cold frontal
passage. Timing for that looks to be around mid-morning in the
Santa Rosa area, late morning for San Francisco and mid-afternoon
around Monterey Bay. Want to continue to highlight the near-
ideal set-up for high rain rates and large rainfall totals over
the Santa Lucia Mountains of Monterey County especially, and also
the Santa Cruz Mountains, as strong lower-tropospheric flow with
high IPW content pours in from the southwest perpendicular to the
orientation of these ranges. QPF forecast grids for just the
12-hour period 18Z Saturday til 06Z Sunday now call for close to 7
inches of rain wettest portions of the Santa Lucia range, which
given the limited grid resolution with respect to the fine-scale
topography could potentially mean locally even more. For the burn
scars of the Dolan, River and Colorado Fires especially, raises
significant concern over the possibility of localized flood or
debris flows and therefore a Flash Flood Watch has been issued for
these areas (see SFOFFAMTR). In the even nearer term, will also
have to keep an eye on the Glass Fire Burn area in the North Bay.
An additional concern will be more widespread minor urban and
small stream flooding as soils are increasing becoming saturated.
More information on that can be found in the Hydrologic Outlook
(SFOESFMTR).
Behind the front, a cold, moist and unstable air mass will move
in as the upper level low itself sags southward towards and
through California. With model consensus showing 500 mb temps
falling to -30 deg C or even a bit colder Saturday night and
Sunday, appreciable surface-based CAPE begins to develop and
thunderstorms then become possible across much of the area,
perhaps locally accompanied by some small hail. Snow levels also
reduce, potentially getting as low as 2500 to 3000 feet,
especially in heavier showers.
After a final round of showers in the Sunday night to Monday
morning time frame, dry but very chilly conditions look to
establish and continue on towards midweek. Widespread 30s are
expected each morning beginning as early as Monday with the
coldest mornings expected Tuesday and Wednesday. By then, the
coldest interior valleys of the North Bay, East Bay and southern
Salinas Valley are expected to fall into the mid-to-upper 20s.
Meanwhile, upper 30s to lower 40s will be common along the coast
and in San Francisco.
&&
.AVIATION...As of 09:51 AM Saturday...For the 12Z TAFs. Lighter
rain is currently over the Central Coast ahead of the heavier
rain band that is slowly moving forward through the Bay Area. Cigs
have mainly been MVFR between 1500 and 2500 feet, but as the
heaviest rain reaches terminals, cigs as low as 800 feet are
observed with vis down to 2SM. Strong southerly winds have
provided gusts between 25 to 35 knots at all terminals, with max
gust earlier this morning of 46 knots at KSFO. Strong winds aloft
keep LLWS in the TAF package as the boundary passes. These
conditions will prevail through 00Z. However as the system passes
a terminal, steady rain will transition to more showery activity.
Winds will gradually subside through the night but remain out of
the south- southwest. Showers are expected to continue over the
region through Sunday.
Vicinity of SFO...The terminal is currently in the time frame of
the heaviest rain. Vis is expected to be low during the next three
hours as the rain band passes. Winds remain strong with gusts over
35 knots. Rain is expected to diminish slightly and transition to
more showery activity after 22Z. The TAF was updated to keep
strong southerly gusts through much of Saturday evening, however,
diminish below 30 knots after 00Z. Showers are expected to
continue through Sunday. Cigs will improve to VFR, but as a stray
shower passes over the terminal exactly, a brief return to MVFR
conditions is expected.
SFO Bridge Approach...Low vis on approach through 21Z, otherwise similar
to SFO.
Monterey Bay Terminals...Cigs are VFR, but light pre-frontal
showers are observed. Heavy rain is forecast to reach the terminal
after 20Z where vis will be reduced and cigs will be 1000 to 2000
feet AGL with periods of cigs around 800 feet. Showers are
expected after 00Z through the night and Sunday as VFR cigs
return. Winds will be strong and southerly with gusts up to 30
knots. Winds will gradually diminish over night but remain out of
the south-southwest.
&&
.MARINE...as of 08:40 AM PST Saturday...Buoys are reporting wave
heights from 10 to 14 feet at 7 seconds. Hazardous seas will
prevail for much of Saturday as a cold front brings heavy rains
and strong gale force southerly winds. Rain will transition to
more scattered showers behind the front late Saturday and through
Sunday. Strong wind gusts creating steep seas are forecast to
continue through Sunday. Winds and seas diminish on Monday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Wind Advisory...CAZ006-508>510-512>515-529
Wind Advisory...CAZ502>506
Wind Advisory...CAZ516>518-528-530
Flash Flood Watch...CAZ517
GLW...SF Bay until 3 PM
GLW...Mry Bay until 3 PM
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 3 PM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 PM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 PM
SCA...Pt Arena to Pt Reyes 0-10 nm until 3 AM
SCA...Pt Arena to Pigeon Pt 10-60 nm
&&
PUBLIC FORECAST: RGass/Blier
AVIATION: DK
MARINE: DK
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Dec 10, 11:45 AM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1145 AM PST SAT DEC 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM FLOOD 1 WSW WALNUT CREEK 37.89N 122.06W
12/10/2022 CONTRA COSTA CA LAW ENFORCEMENT
ROADWAY FLOODING.
&&
BKMLocal storm report, Dec 10, 12:01 PM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1201 PM PST SAT DEC 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM FLOOD 2 NW WALNUT CREEK 37.92N 122.06W
12/10/2022 CONTRA COSTA CA LAW ENFORCEMENT
ROADWAY FLOODING.
&&
BKMLocal storm report, Dec 10, 12:07 PM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1207 PM PST SAT DEC 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM FLOOD 3 S WOODSIDE 37.39N 122.26W
12/10/2022 SAN MATEO CA LAW ENFORCEMENT
ROADWAY FLOODING.
&&
BKMLocal storm report, Dec 10, 12:29 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1229 PM PST SAT DEC 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM FLOOD 1 NW PACHECO 38.00N 122.07W
12/10/2022 CONTRA COSTA CA LAW ENFORCEMENT
ROADWAY FLOODING.
&&
BKMLocal storm report, Dec 10, 12:52 PM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1252 PM PST SAT DEC 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM FLOOD 3 ENE SANTA CLARA 37.38N 121.91W
12/10/2022 SANTA CLARA CA LAW ENFORCEMENT
ROADWAY FLOODING.
&&
BKMLocal storm report, Dec 10, 1:59 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
159 PM PST SAT DEC 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM FLOOD 3 ESE SANTA CLARA 37.34N 121.92W
12/10/2022 SANTA CLARA CA LAW ENFORCEMENT
FLOODED ROADWAY ENTIRE ONRAMP FLOODED//
WATER ABOVE TIRES OF VEHICLES.
&&
BKMThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 7:41 AM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 5 hr |
| Dec 10, 9:03 AM PST | Areal Flood Advisory | MTR | Marin | 5 hr |
| Dec 10, 11:37 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, San Mateo, Santa Clara | 4 hr |
| Dec 10, 12:37 PM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 4 hr |
| Dec 10, 2:10 PM PST | Flash Flood Warning | MTR | Monterey | 4 hr |
| Dec 10, 2:16 PM PST | Flash Flood Warning | MTR | Monterey | 5 hr |
| Dec 10, 2:27 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara | 5 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.